Taking even a little too much levothyroxine can cause an overdose on the medication. A levothyroxine overdose can cause dangerous symptoms, such as confusion, seizures, or strokes. The effects from a levothyroxine overdose will vary depending on how much of the medication was taken and whether it was taken with other substances.
Interested in a Discount on Levothyroxine?
Enter your email address to see if eMedTV's free DiscountRx service has a program that could help you save on your prescription(s).
Enter Your Email Address
Thank you!Thank you for your interest in DiscountRx from eMedTV. An email has been sent to the address you provided. Please follow the link within that email to see what offers may be available.
Levothyroxine Overdose: An Introduction
Levothyroxine sodium is a prescription medication that is a synthetic version of a naturally occurring thyroid hormone. Taking too much levothyroxine can result in a condition known as hyperthyroidism, which can be quite dangerous.
The specific effects of a levothyroxine overdose will vary depending on a number of factors, including the levothyroxine dosage and whether it was taken with any other medications or substances.
Levothyroxine is a "narrow therapeutic index" drug, which means that the safe and effective dose is usually very close to the toxic dose. Therefore, an overdose can result from taking just a little too much levothyroxine. The symptoms of a levothyroxine overdose can be very dangerous. Some of the most dangerous symptoms include:
- Confusion or disorientation
- Feelings of a rapidly or forcefully beating heart (known as heart palpitations)
- An irregular heart rhythm (arrhythmia)
- High blood pressure (hypertension)
- A rapid heart rate (tachycardia)
The treatment for a levothyroxine overdose will also vary. If the overdose was recent, the healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV), if necessary
- Medications to control high blood pressure, arrhythmias, seizures, or other symptoms
- Other treatments based on the complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on levothyroxine.